Diagnosis of Poisoning Overdose

Document Sample
Diagnosis of Poisoning Overdose Powered By Docstoc
					  Diagnosis of Poisoning



  Kent R. Olson, MD, FACEP
           Medical Director
  California Poison Control System,
       San Francisco Division
University of California, San Francisco
           Lessons from history

A young princess ate part of an apple given to
 her by a wicked witch

She presented comatose and unresponsive
 (as if she was in a deep sleep)

Airway positioning and mouth to mouth
 ventilations were performed, and she
 recovered
            Diagnosis of Poisoning

    Rule #1: Take good care of the patient
• ABCD’s:
  •   Airway
  •   Breathing
  •   Circulation
  •   Dextrose, Drugs & Decontamination
• Rule out:
  •   Head trauma, Meningitis, Sepsis
  •   Metabolic disorders
            Diagnosis of Poisoning

         Rule #2: Get a good history
• Check multiple sources:
  •   Patient
  •   Family, Friends
  •   Paramedics, Pharmacy
• Circumstances:
  •   What was taken?
  •   How much?
  •   When?
            Diagnosis of Poisoning

      Rule #3: Do a good physical exam
• Toxicologic physical exam:
  •   Mental status
  •   Vital signs (all of them)
  •   Pupils
  •   Bowel sounds
  •   Muscle tone and activity
  •   Skin: dry or diaphoretic?
• Look for an autonomic syndrome
              Autonomic Syndromes

                   Sympathetic   Cholinergic

Blood Pressure        ++            +/--
Pulse Rate             +            +/--
Pupils              dilated       pinpoint

Peristalsis            -            ++
Skin                sweaty        sweaty
              Autonomic Syndromes

                  Sympathetic   Sympatholytic

Blood Pressure       ++              --
Pulse Rate            +              --
Pupils             dilated         small

Peristalsis           -              -
Skin               sweaty            -
              Autonomic Syndromes

                  Anticholinergic   Cholinergic

Blood Pressure          +              +/--
Pulse Rate             ++              +/--
Pupils               dilated         pinpoint

Peristalsis             --             ++
Skin                   dry           sweaty
              Autonomic Syndromes

                  Sympathetic   Anticholinergic

Blood Pressure       ++              +
Pulse Rate            +              ++
Pupils             dilated         dilated

Peristalsis           -              --
Skin               sweaty            dry
                 Case Study

Two adolescents are brought to the ED by
 their parents because of agitation.
#1: BP 150/100, HR 120, pupils dilated, jumpy,
 diaphoretic.
#2: BP 130/90, HR 130, pupils dilated,
 distended bladder, dry flushed skin.
          Sympathomimetic Syndrome
• Common features:
  •   Agitation, psychosis
  •   Hypertension, tachycardia
  •   Dilated pupils
  •   Diaphoresis
  •   Hyperthermia
• Common causes:
  •   Cocaine
  •   Amphetamines (including MDMA - Ecstasy)
  •   Phencyclidine (PCP)
  •   Phenylpropanolamine (PPA): often causes severe
      hypertension with reflex bradycardia
            Anticholinergic Syndrome
• Common features:
  •   Dilated pupils                Mad as a Hatter
  •   Dry, flushed skin             Red as a Beet
  •   Sinus tachycardia
                                    Blind as a Bat
  •   Ileus, urinary retention
  •   Confusion, delirium
                                    Dry as a Bone
• Common causes:
  •   Atropine & related drugs
  •   Plants (eg, jimson weed) & mushrooms (eg, A. muscaria)
  •   OTC & Rx antihistamines
  •   Tricyclic antidepressants
                 Case Study

A 28 year old woman presents groggy and
 confused. Pupils 7-8 mm. Skin dry and
 flushed. Bowel sounds diminished.
130/90   120/min        14/min        37.8 C
Shortly after arrival she has a grand-mal
 seizure.
ECG monitor: QRS 0.16 sec, wide complex
 tachycardia
      Tricyclic Antidepressant Overdose

• Anticholinergic syndrome
• The three “Cs”:
  •   Coma
  •   Convulsions
  •   Cardiac conduction abnormalities
• QRS >0.12 sec is a better predictor of
  toxicity than the serum drug level
       Common Causes of Seizures

• Tricyclic antidepressants
• Newer antidepressants – esp. Wellbutrin
• Cocaine, Amphetamines
• Diphenhydramine
• Isoniazid
                Case Study

A 2 year old child is found unresponsive. The
 parents are suspected heroin users.
BP 80/50     HR 70     RR 6, shallow
Pupils 1 mm. Peristalsis decreased. Muscle
 tone flaccid. No sweating.
There is no response to 0.4 mg naloxone.
                Case (cont.)

       Common causes of miosis:
• Opioids
• Other sympatholytic drugs
• Phenothiazines
• Cholinergic agents
• CNS structural lesions
                Case (cont.)

There was no response to repeated doses of
 naloxone to a total of 4 mg.
There was no response to flumazenil (total
 dose 1.2 mg).
The parents found an opened bottle of
 clonidine 0.1 mg on the kitchen floor.
    Common Sympatholytic Agents:

• Opioids
• Clonidine
• Benzodiazepines
• Barbiturates
• Ethanol
•
                Case Study

A 34 year old man drank an unidentified
 liquid. He vomited several times, and
 became weak and pale. In the ED:
BP: 150/100   HR 110
Pupils pinpoint. Profuse diaphoresis. Vomit
 has a chemical odor.
He develops muscle fasciculations and has a
 respiratory arrest.
          Cholinergic Syndrome

                   “SLUD”
• Salivation, Sweating
• Lacrimation
• Urination
• Diarrhea, Vomiting

also: muscle weakness       paralysis
             Diagnosis of Poisoning

  Rule #4: Use the laboratory appropriately
• Routine labs
  •   Arterial blood gases
  •   Electrolytes & anion gap
  •   Osmolality
• Toxicology testing
  •   Tox screening
  •   Specific stat quantitative tests
                  Case Study

A 44 year old man was found unconscious,
 with a suicide note and a half-empty bottle of
 whiskey.
BP 110/80     HR 110          RR 32
pH 7.47       pCO2 18         pO2 88
Na 140    K 3.8      Cl 106   HCO3 18
Ethanol 0.18 gm/dL
                  Anion Gap

           Na - Cl - HCO3 = 8-12 mEq/L
     Causes of increased gap: “SALAD”
• Salicylates
• Alcohols
• Lactic Acidosis
• Anuria
• DKA
          Salicylate Intoxication

• Typical mixed acid-base abnormality:
   • Respiratory alkalosis

   • Metabolic acidosis

• Treatment:
   • Alkalinize urine, restore serum pH

   • Hemodialysis
        Radiopaque Drugs & Poisons

• Unreliable - useful only if positive
• Commonly radiopaque:
  •   Iron
  •   Potassium
  •   Calcium
• Sometimes visible:
  • Chloral hydrate
  • Phenothiazines
  • Sustained-release
    preparations
                   Case

• A 16 year old was brought to the ED by
  paramedics after an overdose of Tylenol
  with codeine
• She had small pupils, and was very
  sleepy/poorly responsive
• Naloxone 2 mg increased pupil size and she
  became combative but not fully awake
               Case, continued

• Her mother was questioned:
     “. . . I didn’t say she overdosed. . . I told
    them I was worried about all the pain pills
          she was using for her headache. . .”


• Rectal Temp: 102.5 F
• LP: pneumococcal meningitis!
            Important “Rule-Outs”

                    “ATOMIC”
• Alcohol: check ETOH; consider alcoholism
• Trauma: consider CT scan
• Overdose: other drugs involved?
• Metabolic: Na, glucose, O2, Thyroid, etc.
• Infection: consider LP
• Carbon Monoxide: obtain COHgb
                Case Study

A 27 year old woman found obtunded with
 pinpoint pupils, awoke with IV naloxone, and
 admitted to ingestion of a few pain pills.
    Does this patient need a Tox Screen?
She was treated with oral activated charcoal,
 observed for 4 hours, and released to
 psychiatry.
                Case (cont.)

Three days later, she returned because of
 nausea, abdominal pain, and lethargy. She
 appeared jaundiced.
AST 8,000     PT 28 sec     Bilirubin 3.6
Toxicology screen from the original visit
 revealed acetaminophen.
              Acetaminophen

            Pitfalls in Diagnosis:
• History:
   • Not volunteered by patient
   • Hidden ingredient in many products
   • No initial specific symptoms
• Physical exam & laboratory:
   • No initial specific findings

   • Only reliable test: STAT acetaminophen
 Comprehensive Toxicology Screening
• Problems:
  •   Slow, expensive
  •   Many drugs not included
• Potential uses:
  •   Forensic questions
  •   Possible brain death
• Quick “drugs of abuse” screens
  •   ? Useful - for JGP
  •   Many drugs not included – know your hosp’s limits
  •   Should not use (+) test forensically unless confirmed
             Toxicology Laboratory

• Quantitative testing may be useful if:
  •   results will return quickly, and . . .
  •   results will affect clinical management
• Examples of specific useful levels:
  •   Acetaminophen
  •   Carbon monoxide
  •   Digoxin
  •   Salicylate
  •   Valproic acid
   Diagnosis of Poisoning - Summary

• Take good care of the patient
• Get a good history
• Do a good physical exam
• Use the laboratory appropriately
• Consult with the Poison Control Center:
   1-800-411-8080 or 1-800-222-1222

				
DOCUMENT INFO